Kansas, 2021

Heavy Rain in Kansas, September 4, 2021

September 4, 2021 · NWS ICT · 20 events in 9 counties and zones

5 inches reported. Due to recent dry conditions, surprisingly very little flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rainfall moved across portions of southern and southeast Kansas during the early morning hours of September 4th, 2021, with rainfall amounts of 3 to 6.5 inches reported. Due to recent dry conditions, surprisingly very little flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 4, 2:08 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 4, 2:08 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 AM CDT Sat Sep 4 2021

.SHORT TERM...(Today through Monday night)
Issued at 308 AM CDT Sat Sep 4 2021

Water vapor imagery shows a well defined shortwave tracking across
ND/SD with much of the forecast area in the right entrance region
of an upper jet. Cold front currently extends from far southeast
KS into northwest OK.

850-700mb moisture transport has been steadily increasing over
the last few hours and has resulted in showers and storms
increasing in coverage across central and southern KS with this
trend expected to continue through sunrise. Low level jet will
start to veer after sunrise which should push the more widespread
activity east. However, showers and storms are expected to remain
through at least the early afternoon hours as we remain in the
right entrance region. With PW values remaining well over 2
inches, heavy rainfall and potential flooding remains the main
threat through the early afternoon hours. For the mid/late
afternoon, feel confident that far southern and southeast
portions of the forecast area will be the locations still seeing
heavy rain potential.

By 00z Sun, cold front is expected to stretch from northern AR
down to near the Red River which is where the better chances for
continued heavy rain will be situated. Some additional upper
energy will track out of the Rockies and into the Central Plains
tonight into Sun but is not anticipated to bring rain chances as
the airmass remain relatively dry. There remains decent model
agreement that shortwave energy will move out of southern
Saskatchewan and into the Northern Plains Mon with strong upper
ridging over the Central Great Basin.

Clouds and and rain will keep temps down today with slightly
below normal temps also expected for Sun. Should see a return to
seasonal readings for Mon as the surface high slides off to the
east.

.LONG TERM...(Tuesday through Friday)
Issued at 308 AM CDT Sat Sep 4 2021

Upper shortwave is expected to track across the northern Plains
and into the Western Great Lakes region by Tue afternoon. This
will push a cold front through the area which will return temps
back briefly below seasonal normals for Wed. However, it will be
short-lived as the strong upper ridge slowly slides east for the
end of the work week which will get temps back above normal for
Thu through Sat. Precip will also remain out of the forecast
through these extended periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Sep 3 2021

Timing of the thunderstorm activity will be the main issue for the
first 10 hours of this TAF period. All terminals are expected to
get thunderstorms through 12Z. Severe thunderstorms are not
expected but strong thunderstorms with winds up to 35-40Kts and
very heavy rain capable of producing ponding water on the runways
is likely. This will increase the hydroplaning risk. This
thunderstorm activity is expected clear the area and MVFR to VFR
conditions will return to all areas of the region by 18Z.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  62  82  61 /  70  10   0   0
Hutchinson      78  60  82  61 /  70  10   0   0
Newton          79  61  82  61 /  70  10   0   0
ElDorado        80  61  82  61 /  80  10   0   0
Winfield-KWLD   84  65  84  61 /  60  30  10   0
Russell         79  57  84  61 /  50   0  10   0
Great Bend      78  58  83  60 /  50  10  10   0
Salina          79  59  84  62 /  60  10   0   0
McPherson       78  59  82  60 /  70  10   0   0
Coffeyville     85  66  84  61 /  70  50  10   0
Chanute         80  63  82  61 /  80  20  10   0
Iola            79  61  82  61 /  80  10  10   0
Parsons-KPPF    82  65  83  61 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KSZ047-050>053-067>072-082-
083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Metzger
Hazardous weather outlook, Sep 4, 3:48 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 AM CDT Sat Sep 4 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 AM CDT Sat Sep 4 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing high rainfall rates will affect much of
the area today, especially during the morning hours. This will
likely lead to some flooding today. See latest flood watch for
additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy rain. Local standard time, as filed.

Heavy Rain, Sedgwick

When
September 4, 5:00 AM CST
Where
Sedgwick County, 4.59 mi ESE of Eastborough
Reported by
CoCoRaHS
Coordinates
37.680, -97.170

A cocorahs observer reported 3.02 inches.

Heavy Rain, Greenwood

When
September 4, 5:30 AM CST
Where
Greenwood County, 5.55 mi S of Thrall
Reported by
Mesonet
Coordinates
37.940, -96.310

A mesonet site reported 5.04 inches of rainfall.

Heavy Rain, Butler

When
September 4, 5:55 AM CST
Where
Butler County, 4.34 mi ENE of El Dorado Res
Reported by
CoCoRaHS
Coordinates
37.900, -96.750

A Cocorahs observer reported 3.35 inches of rainfall.

Heavy Rain, Saline

When
September 4, 6:00 AM CST
Where
Saline County, 0.54 mi E of Salina
Reported by
COOP Observer
Coordinates
38.830, -97.590

A Coop observer reported 3.08 inches of rainfall.

Heavy Rain, Saline

When
September 4, 6:00 AM CST
Where
Saline County, 1.76 mi ENE of Salina
Reported by
CoCoRaHS
Coordinates
38.840, -97.570

A cocorahs observer reported 3.53 inches.

Heavy Rain, Greenwood

When
September 4, 6:00 AM CST
Where
Greenwood County, 0.69 mi N of Eureka
Reported by
CoCoRaHS
Coordinates
37.830, -96.300

A cocorahs observer reported 3.75 inches.

Heavy Rain, McPherson

When
September 4, 6:00 AM CST
Where
McPherson County, 5.79 mi WSW of Roxbury
Reported by
CoCoRaHS
Coordinates
38.520, -97.520

A cocorahs observer reported 3.83 inches.

Heavy Rain, Marion

When
September 4, 6:00 AM CST
Where
Marion County, 2.79 mi ESE of Tampa
Reported by
CoCoRaHS
Coordinates
38.540, -97.100

A cocorahs observer reported 3.98 inches.

Heavy Rain, Allen

When
September 4, 6:00 AM CST
Where
Allen County, 0.88 mi NE of Iola
Reported by
CoCoRaHS
Coordinates
37.930, -95.390

A cocorahs observer reported 6.67 inches of rainfall.

Heavy Rain, Greenwood

When
September 4, 6:15 AM CST
Where
Greenwood County, Eureka Arpt
Reported by
AWOS
Coordinates
37.850, -96.300

An Awos station reported 3.68 inches.

Heavy Rain, Allen

When
September 4, 6:19 AM CST
Where
Allen County, 2.14 mi SSE of Iola
Reported by
CoCoRaHS
Coordinates
37.890, -95.390

A cocorahs observer reported 4.05 inches.

Heavy Rain, Harvey

When
September 4, 7:00 AM CST
Where
Harvey County, 1.77 mi ESE of Newton
Reported by
CoCoRaHS
Coordinates
38.040, -97.320

A cocorahs observer reported 3.08 inches.

Heavy Rain, Allen

When
September 4, 7:00 AM CST
Where
Allen County, 0.69 mi S of Moran
Reported by
COOP Observer
Coordinates
37.910, -95.170

A Coop observer reported 4.09 inches.

Heavy Rain, Woodson

When
September 4, 7:00 AM CST
Where
Woodson County, Yates Center
Reported by
COOP Observer
Coordinates
37.880, -95.730

A Coop observer reported 5.08 inches.

Heavy Rain, Sedgwick

When
September 4, 7:05 AM CST
Where
Sedgwick County, 5.64 mi ESE of Eastborough
Reported by
CoCoRaHS
Coordinates
37.660, -97.160

A cocorahs observer reported 3.08 inches.

Heavy Rain, Butler

When
September 4, 7:29 AM CST
Where
Butler County, 0.69 mi N of Leon
Reported by
Public
Coordinates
37.690, -96.780

A public observer reported 5.00 inches.

Heavy Rain, Sedgwick

When
September 4, 7:39 AM CST
Where
Sedgwick County, 2.81 mi ESE of Bentley
Reported by
CoCoRaHS
Coordinates
37.870, -97.470

A cocorahs observer reported 3.55 inches.

Heavy Rain, Butler

When
September 4, 8:00 AM CST
Where
Butler County, 0.69 mi N of Augusta
Reported by
Public
Coordinates
37.690, -96.980

A social media report observed 4.00 inches.

Heavy Rain, Greenwood

When
September 4, 8:00 AM CST
Where
Greenwood County, Virgil
Reported by
Mesonet
Coordinates
37.980, -96.020

A mesonet reported 5.57 inches.

Heavy Rain, Woodson

When
September 4, 8:10 AM CST
Where
Woodson County, Toronto
Reported by
Mesonet
Coordinates
37.800, -95.950

A mesonet reported 4.38 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986529, 986530, 986531, 986532, 986533, 986534, 986535, 986536, 986537, 986538, 986539, 986540, 986541, 986542, 986543, 986544, 986545, 986546, 986547, 986548.